Cancer immunotherapy has been used in several malignancies with clinical benefit. Despite the clinical success, immune-related adverse events are frequent and endocrinopathies can be particularly severe. We report a 55-year-old male patient with stage IV pulmonary carcinoma treated with nivolumab who presented with thyroid dysfunction after the sixth administration of the drug. One year after thyroid dysfunction, the patient complained of severe fatigue, asthenia and weight loss. Laboratory testing showed low morning cortisol with undetected adrenocorticotropic hormone; other pituitary hormones were normal and MRI showed homogeneous enhancement of the pituitary gland and no space-occupying lesions. The diagnosis of nivolumab-induced hypophysitis was made and replacement treatment with hydrocortisone was started with clinical improvement. This case demonstrates that patients under immunotherapy are at risk for a large spectrum of endocrine dysfunctions that may worsen their prognosis. Close monitoring of these patients is warranted.
- drugs and medicines
Statistics from Altmetric.com
Contributors CMM: drafted the report, performed the literature search and wrote the first manuscript. LAS: was a major contributor towards writing and revising the manuscript. AB and MJO: managed the case. All authors contributed to subsequent and final drafts of this manuscript and approved the final manuscript before publication.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.